Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 48, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Feb 18, 2020, 7:03 AM CST for 5 counties in Alabama. It was in force for 7 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2020, 7:03 AM CST (13:03 UTC)
- Expired
- Feb 18, 2020, 1:44 PM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Chambers County, AL, Elmore County, AL, Macon County, AL, Randolph County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 68 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tallapoosa River at Wadley (WDLA1).
- Action stage
- 13 ft
- Minor stage
- 13 ft
- Moderate stage
- 20 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02414501, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
429
WGUS44 KBMX 181303
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
703 AM CST Tue Feb 18 2020
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Tallapoosa River At Wadley Affecting Chambers...Elmore...Macon...
Randolph and Tallapoosa Counties.
.Heavy rainfall has occurred within the past 12 hours over the
Tallapoosa River at Wadley...and a flood warning is now in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Wednesday morning...or sooner if
conditions warrant.
&&
ALC017-051-087-111-123-190102-
/O.NEW.KBMX.FL.W.0048.200218T1303Z-200219T0353Z/
/WDLA1.1.ER.200218T0855Z.200218T1200Z.200218T1553Z.NO/
703 AM CST Tue Feb 18 2020
The National Weather Service in Birmingham AL has issued a
* Flood Warning for the Tallapoosa River At Wadley.
* until this evening...or until the warning is cancelled.
* At 6:00 AM Tuesday The stage Was 13.4 feet.
* Flood stage is 13 feet.
* Forecast...The river is expected to crest soon and could
remain above flood stage through this evening.
* Impact...At 13 feet...Flooding of pasture lands in the area occurs
and cattle and farm equipment should be moved to higher ground if
higher stages are forecast.
&&
LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
3308 8558 3321 8561
$$2 follow-up statements
058
WGUS84 KBMX 181501
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
901 AM CST Tue Feb 18 2020
...The flood warning continues for the Tallapoosa River At Wadley...
...The flood warning continues for the Tallapoosa River At The
Tallapoosa Water Plant...
.Minor flooding continues along the lower Tallapoosa River...
and a flood warning remains in effect at Wadley and at the
Tallapoosa Water Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Wednesday morning...or sooner if
conditions warrant.
&&
ALC017-051-087-111-123-190301-
/O.EXT.KBMX.FL.W.0048.000000T0000Z-200219T2230Z/
/WDLA1.1.ER.200218T0855Z.200218T1800Z.200219T1030Z.NO/
901 AM CST Tue Feb 18 2020
...Flood Warning extended until Wednesday afternoon...
The Flood Warning continues for
The Tallapoosa River At Wadley.
* until Wednesday afternoon...or until the Warning is cancelled.
* AT 8:00 AM Tuesday the stage was 13.8 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13 feet.
* Forecast...The river will continue rising to near 14.3 feet by this
afternoon. The river will fall below flood stage early Wednesday.
* Impact...At 13 feet...Flooding of pasture lands in the area occurs
and cattle and farm equipment should be moved to higher ground if
higher stages are forecast.
&&
LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
3308 8558 3321 8561
$$
ALC051-101-190301-
/O.CON.KBMX.FL.W.0045.000000T0000Z-200221T2000Z/
/MGYA1.1.ER.200212T0916Z.200215T0900Z.200221T0800Z.NO/
901 AM CST Tue Feb 18 2020
The Flood Warning continues for
The Tallapoosa River At The Tallapoosa Water Plant.
* until Friday afternoon...or until the Warning is cancelled.
* AT 8:00 AM Tuesday the stage was 24.0 feet.
* Minor flooding is forecast.
* Flood stage is 25 feet.
* Forecast...Rise above flood stage by Wednesday evening and
continue to rise to near 25.2 feet by Thursday morning. The river
will fall below flood stage by early Friday morning.
* Impact...At 25 feet...Lower Wetumpka Road starts to flood.
Extensive flooding of low lands occurs and livestock and farm
equipment should be moved to higher ground.
&&
LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
3244 8616 3244 8609
$$179
WGUS84 KBMX 181944
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
144 PM CST Tue Feb 18 2020
...The flood warning is cancelled for the Tallapoosa River At
Wadley...
.Levels have fallen below flood stage at Wadley...and the flood
warning is no longer in effect there.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This will be the last statement issued for this event.
&&
ALC017-051-087-111-123-182014-
/O.CAN.KBMX.FL.W.0048.000000T0000Z-200219T2230Z/
/WDLA1.1.ER.200218T0855Z.200218T1430Z.200218T1554Z.NO/
144 PM CST Tue Feb 18 2020
The Flood Warning is cancelled for
The Tallapoosa River At Wadley.
* AT 1:00 PM Tuesday the stage was 10.8 feet.
* Fell below flood stage at 9:55 AM Tuesday.
* Flood stage is 13 feet.
* Forecast...The river will continue to fall the next few days.
* Impact...At 13 feet...Flooding of pasture lands in the area occurs
and cattle and farm equipment should be moved to higher ground if
higher stages are forecast.
&&
LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
3308 8558 3321 8561
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 18, 5:42 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 18, 5:42 AM CST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 542 AM CST Tue Feb 18 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0320 AM CST Tue Feb 18 2020/ Through Wednesday. Rain chances will remain high through the morning in the east as the first wave moves out of the area. Clouds remain thick for the day as we await a second wave to work into the region during the afternoon. With the possible break in rain, temperatures will have a chance to get up into the mid 60s north to low 70s south before the widespread rains set up after 3 pm. Once the sun sets the front will begin to work through the region. Look for the front to be near or just south of the I-85 corridor by sunrise on Wednesday. Lows for the night will drop into the 40s in the northwest behind the front, to upper 50s ahead of the front. There is a growing concern for flooding potential across portions of Central Alabama as the rain and storms will train over an area that already received or will be receiving 1/2 to 1" of rain through sunrise this morning. There is a possibility that the same areas could receive another 1.5 to 2.5" by this time Wednesday morning. Given the fact the ground is still quite saturated and creeks and streams are still quite high, this amount of rain over a short window could result in localized flash flooding. Therefore we have issued a Flash Flood Watch through 6 AM Wednesday. The front clears the area Wednesday morning before stalling out to our south. Much of the afternoon will be dry across the area. By the evening hours, southerly flow will return and lift moisture up and over the front, thus increasing rain chances across the south and eventually into the north overnight. Exactly how far north it works by sunrise Thursday is questionable, but at this time it appears the best chances will be along and south of the I-22/I-20 corridors. 16 .LONG TERM... /Updated at 0320 AM CST Tue Feb 18 2020/ Thursday through Tuesday. The cold front is stalled across our southern most counties as another upper level shortwave trough lifts northeastward through the area. This will lead to widespread rain along and to the north of the frontal boundary most of the day. This round of rain will generally be light stratiform rain with 0.5 - 1.5 inches total with the highest chances in the southern half of Central AL. Temps won't increase much due to the cold front remaining to our south, so look for highs in the 40s. Lack of instability will prevent any convective potential. A secondary surge of cold/dry air finally pushes the rain south and east of our area Thursday night, and by Friday morning, temperatures across the north will have dropped into the upper 20s to low 30s. Friday and Saturday will have mostly clear skies with highs in the 50s. A trough moves through the Rockies and develops a surface low that lifts through the Great Plains Sunday night into Monday. Guidance continues to show this system bringing our next chance for rain, but models have struggled with how the trough will evolve and what the track of the low will be. Therefore, I've continued trending PoPs up Sunday afternoon through Tuesday, but will hold off mentioning any thunderstorm chances until guidance comes into better agreement. 25/Owen && .AVIATION... 12Z TAF Discussion. Messy TAFs for the next 24 hours and longer. Generally IFR/MVFR out there this morning as round 1 of rain works through. This wave will clear later this morning and could potentially see some VFR ceilings after 21z through 3z in the south. After that the next round works in and we will see lower ceilings and rain/isolated storms once again. 16 && .FIRE WEATHER... Widespread rain is expected today through Wednesday. Highest amounts of rainfall through this period will be along and south of I-20. Low clouds and patchy fog are expected tonight, with cloud decks remaining below 1kft through at least Tuesday evening. Winds will be from the south ahead of an approaching front, then becoming northerly as the front moves southward Tuesday night and Wednesday. A second round of rain moves in Thursday behind the front. Rain chances finally end Friday through Saturday as high pressure builds in. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 47 55 42 44 / 100 90 30 40 60 Anniston 68 49 55 43 46 / 100 100 40 50 70 Birmingham 69 48 55 44 46 / 100 90 30 60 70 Tuscaloosa 70 49 56 46 48 / 100 90 30 70 80 Calera 69 50 56 45 47 / 100 100 40 70 80 Auburn 68 56 58 45 46 / 90 100 60 80 90 Montgomery 74 57 61 48 50 / 90 100 60 90 90 Troy 73 61 62 49 50 / 60 80 60 90 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through late tonight for the following counties: Autauga...Bibb...Calhoun...Chambers...Chilton...Clay... Cleburne...Coosa...Elmore...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Perry...Pickens...Randolph...Shelby... St. Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa... Walker. &&
Hazardous weather outlook, Feb 18, 6:59 AM CST, 4 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 659 AM CST Tue Feb 18 2020 ALZ011>015-017>050-191600- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 659 AM CST Tue Feb 18 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Brief areas of dense fog will be possible through 10 am across the southeast portions of Central Alabama. Visibilities may drop to one mile or less at times. Moderate to heavy rain today and tonight may lead to localized flash flooding in low-lying or poor drainage areas. Rainfall totals expected to be one to three inches with locally higher amounts. Many river basins across Central Alabama are in flood stage. Please see the latest river statements for specific details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. River basins will continue to experience flooding over the next several days. Please see the latest river statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and tonight for flooding.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 11:52 PM CST | Special Weather Statement | BMX | Marion | 23 min |
| Feb 18, 2:57 AM CST | Flash Flood Watch | BMX | Autauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 24 more | 22 hr |
| Feb 18, 6:56 AM CST | Dense Fog Advisory | BMX | Autauga, Barbour, Bullock, Dallas, Elmore, Lowndes and 3 more | 3 hr |
| Feb 18, 10:40 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 6 hr |
| Feb 18, 12:45 PM CST | Areal Flood Warning | BMX | Cherokee | 48 hr |
| Feb 18, 1:30 PM CST | Areal Flood Warning | BMX | Blount, Cherokee, Etowah, St. Clair | 6 hr |
| Feb 18, 2:52 PM CST | Areal Flood Advisory | BMX | Fayette, Jefferson, Pickens, Tuscaloosa, Walker | 6 hr |
| Feb 18, 4:23 PM CST | Special Weather Statement | BMX | Tuscaloosa | 52 min |
| Feb 18, 4:31 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 5 hr |
| Feb 18, 4:45 PM CST | Areal Flood Advisory | BMX | Calhoun, Cleburne, Jefferson, St. Clair, Shelby, Talladega | 6 hr |
| Feb 18, 5:43 PM CST | Flash Flood Warning | BMX | Jefferson, Shelby, Tuscaloosa | 3 hr |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.